WebMD
Font Size

Drug Allergy

A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.

A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.

Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include sulfa medicines, some blood pressure medicines, vaccines, seizure medicines, and antithyroid medicines for hyperthyroidism.

Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.

ByHealthwise Staff
Primary Medical ReviewerAdam Husney, MD - Family Medicine
Specialist Medical ReviewerRohit K Katial, MD - Allergy and Immunology
Last RevisedJune 30, 2011

WebMD Medical Reference from Healthwise

Last Updated: June 30, 2011
This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.